Texas, 2022

High Wind in Texas, February 16, 2022

February 16, 2022 · NWS EPZ · 2 events in 2 counties and zones

A southwest to northeast oriented trough was moving through the region with a strong surface low over eastern New Mexico. West to southwest winds gusted up to 59 mph as the system moved through which produced some downed power lines.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A southwest to northeast oriented trough was moving through the region with a strong surface low over eastern New Mexico. West to southwest winds gusted up to 59 mph as the system moved through which produced some downed power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 16, 10:24 AM MST, 36 minutes earlier.

Area forecast discussion, Feb 16, 10:24 AM MST, 36 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1024 AM MST Wed Feb 16 2022

.AVIATION...18Z TAF CYCLE
Increasing southwest winds early in the period peaking by mid
afternoon at 25-35G40-50KTS. Expect areas of dust to develop by
19Z-20Z with visibilities falling to 1-3SM, worst conditions
expected at KELP and eastward. A cold front will move in from the
west this afternoon as well with some light lowland rain and
mountain snow showers developing. Clouds coverage will increase
with the front and FEW-SCT060-080 SCT-BKN100-120 expected. Precip
coverage to be greatest out west, but some virga showers or light
rain could make it all the way to KELP around 00Z. Snow showers
could linger over the mountains through the night, otherwise
expect conditions to quiet down with winds becoming westerly and
decreasing to 10-20KTS by 12Z and continuing to decrease through
the morning hours.

&&
26

.PREV DISCUSSION...423 AM MST Wed Feb 16 2022...

.SYNOPSIS...
Yesterday's breezy afternoon conditions were just a prelude to
much stronger winds today across the Borderland. A Pacific storm
system will arrive from the west today making for stronger winds,
blowing dust, and isolated lowland rain and mountain snow showers.
Any precipitation will be generally brief and light. Wind and dust
will be the most impactful weather concerns. Wind advisories and
warnings, as well as dust advisories are in place for today.
Temperatures will be cooler than yesterday, but still warmer than
seasonal averages. The storm system lingers into Thursday, with a
cool front bring cooler temperatures, as well a continue chances
for isolated light precipitation. Conditions across the Borderland
improve Friday through early next week, with a stretch of fair
weather, bringing dry and warmer conditions.

&&

.DISCUSSION...

.SHORT TERM..Wednesday and Wednesday Night...
Prepare for a windy and dusty day across the Borderland thanks to an
upper level system moving across New Mexico today. This system will
also bring light lowland rain showers focusing on areas west of the
Rio Grande Valley, along with light mountain snow showers. This
system will exit the region overnight, however a secondary wave will
begin to round the upper level trough, keeping mountain snow showers
(likely flurries at times) going through the overnight. We'll dive
into each hazard.

Wind and Dust: As the system approaches, it will dislodge a
deepening surface trough in SE CO. As the trough strengthens and
moves south, a pressure gradient of roughly 11-12 mb will set up
across the FA. In addition, a 40-55 knot jet will move from west to
east across the region today, and deep mixing (soundings show up to
600mb for a few hours this afternoon) ahead of an approaching
attendant cold front will allow for these winds to mix to the
surface as wind gusts. While it will be windy across the forecast
area, the strongest winds will occur east of the Rio Grande River as
it will have more time ahead of the cold front to take advantage
of the deep mixing. In addition, areas along east-facing slopes
will see the strongest gusts of up to 65 mph. This is in line with
the previous forecast and will therefore make no adjustments to
the wind products that are currently out for today. The front will
make it to around the Rio Grande Valley by sunset and through the
area by around 9/10 or so. Winds will decrease behind the front,
especially with the loss of daytime heating after sunset, however
wind will remain occasionally breezy overnight. The strongest wind
will remain over Hudspeth County, though below any wind advisory
criteria. As for dust: The high wind speeds and wind direction
(southwest becoming westerly) are rather conducive to dust issues.
Considering we had localized areas of 1-3 mile reduced visibility
today due to dust with lighter winds, I'm concerned for today.
Air quality forecast guidance shows a bullseye for higher surface
dust concentration for El Paso right around rush hour. Therefore
have hoisted a dust advisory for El Paso, Hudspeth and southern
Otero counties for this afternoon.

Precipitation: The airmass behind the cold front will bring in
additional moisture, albeit about average for this time of the year
according to SPC sounding climatology. The best moisture will remain
west of the region. Regardless, frontogenetic lift will kick off
precip chances along the AZ Border by roughly noon on Wednesday. The
front/leading precip line will make it to around the Rio Grande
Valley by sunset and through the FA by roughly 10pm or so. There is
just enough instability available today that a clap of thunder or
two can't be ruled out. Keep in mind that the best chances for any
precip remains in the mountains, however CAMs to take a line of
precip through most of the FA today that will result in very
isolated lowland showers. Rain chances wain quickly after passage
for all areas except our northern mountain zones. A weak wave rounds
the upper low and through the region Wednesday night, keeping precip
chances going there through the day on Thursday. Snow levels will
start off around 6000 feet on Wednesday and stay around 5000 feet as
the precip moves through with the front. Lowland snow is not
expected with this system. And all snow and rain accumulations will
be light overall.

Temperatures: Highs today will depend largely on how far east the
front gets by peak heating. There will be a gradient of 40s/50s
toward the AZ border and upper 60s to our eastern fringes. With a
cooler airmass in place tonight, expect temperatures to become
subfreezing area-wide, with the exception of El Paso due to UHI
effect.

&&

.LONG TERM...Thursday through Tuesday...
We start the long-term period on Thursday with the departure of
the current storm system. The GFS model moves it east by mid-
morning, while the ECMWF moves it out end of the day. It is
possible we could see some lingering isolated and light
precipitation over the area on the backside of the storm. Moisture
will be trending sharply lower, and temperatures will be cooler
behind a Pacific front. Snow levels will have lowered to the
desert floors, so there could be flurries or light snow over the
lowlands Thursday morning. However the accumulations will be light
and isolated, so impacts should me minimal, local, and generally
short-lived. Any continued snow the area mountains get, with this
last impulse should also be light, and we are keeping snow
accumulations less than 3" for the entire duration of the event.
Thursday afternoon should bring us clearing skies as drier air
moves in on deep NW flow aloft. Winds will be substantially
lighter, and temperatures will be cooler by another 10-15 degrees,
with afternoon highs near 10 degrees below the daily average.

Friday through Sunday will bring a period of fair and benign
weather conditions to the area as we come under a dry NW to W
flow pattern. Winds will continue lighter. Temperatures will warm
each day; falling short of normal FRI, near normal SAT, and above
normal by SUN. Sunday a fast-passing upper disturbance will track
west to east across the region, but it looks to arrive without
moisture. So increased clouds, with any precipitation looking to
pass to our south.

Monday through Wednesday the next large Pacific storm system looks
to form well to our NW and slowly drop SE over the Desert
Southwest. We will see tightening pressure gradients, stronger
winds aloft, and surface troughing, making those days breezy to
windy. The flow will promote warming conditions and some added
high and mid-level clouds. Models are trying to suggest there
could be some very isolated and light precipitation, generally
west of the Rio Grande each of these days, but the probabilities
look quite low at this time, so expect dry conditions to prevail.

&&

.FIRE WEATHER...
Another high wind day (even stronger than yesterday), however an
approaching system will bring an influx of moisture along with
cooler temperatures. This will make for higher min RH values, with
mid 30s west of the Divide and 20s and teens east of the Divide.
There will be near critical conditions in Hudspeth County, however
am not confident that the time span for Red Flag criteria will be
met. Winds will be stronger though with 20 foot winds topping out
around 30 MPH with gusts up to 60 MPH. . Winds will be lightest
toward the Arizona border and strongest east of the Rio Grande and
along east-facing slopes. Precip will be possible though light,
especially for the mountains. Vent rates will be excellent nearly
area wide. Cooler weather is expected for Thursday along with
lighter winds. Expect a gradual warm up to near normal on Friday
through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 68  36  55  30 /   0  10   0   0
Sierra Blanca           70  30  50  27 /   0  10   0   0
Las Cruces              63  31  54  26 /  20  10   0   0
Alamogordo              65  28  51  24 /  10  20  30   0
Cloudcroft              42  17  29  16 /  10  40  30   0
Truth or Consequences   58  30  51  26 /  20  10  20   0
Silver City             47  26  46  25 /  50  10  10   0
Deming                  59  28  54  23 /  30  10   0   0
Lordsburg               54  25  53  23 /  50  10   0   0
West El Paso Metro      67  34  55  32 /   0  10   0   0
Dell City               71  31  51  23 /   0  10   0   0
Fort Hancock            75  32  57  28 /   0  10   0   0
Loma Linda              63  29  48  27 /   0  10   0   0
Fabens                  72  32  58  28 /   0  10   0   0
Santa Teresa            65  30  54  26 /   0  10   0   0
White Sands HQ          65  34  53  30 /  10  10  10   0
Jornada Range           62  27  52  25 /  20  10  20   0
Hatch                   62  29  54  24 /  20  10  10   0
Columbus                61  30  56  27 /  20  10   0   0
Orogrande               66  30  53  25 /   0  10  20   0
Mayhill                 56  22  38  19 /  10  20  30   0
Mescalero               53  20  39  18 /  10  40  40   0
Timberon                53  19  38  18 /  10  30  20   0
Winston                 55  18  49  13 /  20  10  20   0
Hillsboro               55  28  50  25 /  30  10  10   0
Spaceport               61  25  51  23 /  20  10  20   0
Lake Roberts            47  22  46  19 /  60  10  20   0
Hurley                  51  23  48  19 /  50  10   0   0
Cliff                   55  21  55  14 /  60  10   0   0
Mule Creek              47  26  49  24 /  60  10   0   0
Faywood                 52  26  48  25 /  40  10  10   0
Animas                  55  24  54  23 /  40   0   0   0
Hachita                 57  24  54  22 /  30  10   0   0
Antelope Wells          57  27  54  25 /  40  10   0   0
Cloverdale              48  27  49  28 /  50  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Blowing Dust Advisory until 7 PM MST this evening for NMZ413-417.

     High Wind Warning until 7 PM MST this evening for NMZ411>417.

     Wind Advisory until 7 PM MST this evening for NMZ402-403-405>410.

     Wind Advisory until 11 AM MST this morning for NMZ414>416.

TX...Blowing Dust Advisory until 7 PM MST this evening for TXZ419>424.

     High Wind Warning until 7 PM MST this evening for TXZ418>424.

&&

33/14/26
Hazardous weather outlook, Feb 16, 5:20 AM MST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
520 AM MST Wed Feb 16 2022

NMZ401>417-TXZ418>424-171230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
520 AM MST Wed Feb 16 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Strong winds will continue today as a Pacific storm system
arrives. The system will linger into Thursday. Dynamics and
moisture associated with the storm will increase the potential for
mountain snow and lowland rain. However chances will remain
generally low and amounts generally light. Wind speeds will be the
biggest hazard along with blowing dust and there will be
potential for travel hazards and wind damage. Any mountain snow
could cause additional travel hazards, and lowland rain will make
for isolated and temporary slick road conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

None.

.SPOTTER INFORMATION STATEMENT...

Spotter reports are appreciated, however spotter activation will
not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
February 16, 11:00 AM MST to 6:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The El Paso Airport reported a peak gust of 59 mph.

High Wind, Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties

When
February 16, 11:00 AM MST to 6:00 PM MST
Where
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
31.612, -105.810 (the zone’s center; the record gives no point)

The El Paso County Sheriff's Department reported numerous downed power lines about 3 miles northwest of Fabens.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010125, 1010127.